Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Koszul Duality Patterns in Representation Theory
HTML articles powered by AMS MathViewer

by Alexander Beilinson, Victor Ginzburg and Wolfgang Soergel PDF
J. Amer. Math. Soc. 9 (1996), 473-527 Request permission


The aim of this paper is to work out a concrete example as well as to provide the general pattern of applications of Koszul duality to representation theory. The paper consists of three parts relatively independent of each other. The first part gives a reasonably selfcontained introduction to Koszul rings and Koszul duality. Koszul rings are certain $\mathbb {Z}$-graded rings with particularly nice homological properties which involve a kind of duality. Thus, to a Koszul ring one associates naturally the dual Koszul ring. The second part is devoted to an application to representation theory of semisimple Lie algebras. We show that the block of the Bernstein-Gelfand-Gelfand category $\mathcal {O}$ that corresponds to any fixed central character is governed by the Koszul ring. Moreover, the dual of that ring governs a certain subcategory of the category $\mathcal {O}$ again. This generalizes the selfduality theorem conjectured by Beilinson and Ginsburg in 1986 and proved by Soergel in 1990. In the third part we study certain categories of mixed perverse sheaves on a variety stratified by affine linear spaces. We provide a general criterion for such a category to be governed by a Koszul ring. In the flag variety case this reduces to the setup of part two. In the more general case of affine flag manifolds and affine Grassmannians the criterion should yield interesting results about representations of quantum groups and affine Lie algebras.
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 17B10, 16A03
  • Retrieve articles in all journals with MSC (1991): 17B10, 16A03
Additional Information
  • Alexander Beilinson
  • Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
  • MR Author ID: 33735
  • Email:
  • Victor Ginzburg
  • Affiliation: Department of Mathematics, The University of Chicago, Chicago, Illinois 60637
  • Email:
  • Wolfgang Soergel
  • Affiliation: Max-Planck-Institut für Mathematik Gottfried-Claren-Straße 26 D-53 Bonn 3 Germany
  • Address at time of publication: Mathematisches Institut, Universität Freiburg, Albertstraße 23b, D-79104 Freiburg, Germany
  • Email:
  • Received by editor(s): November 13, 1991
  • Received by editor(s) in revised form: February 16, 1995
  • Additional Notes: The first author was partially supported by an NSF grant
    The second author thanks Harvard University and MIT, where part of this work was written
    The third author thanks the MPI and DFG for financial support
  • © Copyright 1996 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 9 (1996), 473-527
  • MSC (1991): Primary 17B10; Secondary 16A03
  • DOI:
  • MathSciNet review: 1322847